Texas, 2010Damaging Wind in Texas, July 17, 2010
July 17, 2010 · NWS HGX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed across the eastern half of southeast Texas in the afternoon and evening hours as a strong surge of moisture rich air moved into the region from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across the eastern half of southeast Texas in the afternoon and evening hours as a strong surge of moisture rich air moved into the region from the Gulf of Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 17, 5:48 PM CST, 41 minutes earlier.
Area forecast discussion, Jul 17, 5:48 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
648 PM CDT SAT JUL 17 2010
.AVIATION...
SCATTERED SHRA/TSRA MOVING IN FROM THE EAST AND SHOULD BE INTO THE
IAH TERMINAL SHORTLY WITH EASTERLY WINDS. STORMS ARE MORE ISOLATED
ALONG THE SEABREEZE TO THE WEST. STORMS SHOULD WEAKEN STEADILY
THROUGH 03Z. EXPECT A FAIRLY QUIET NIGHT ON THE SCOPE UNTIL 10Z-ISH
AS SHRA DEVELOP OVER THE COASTAL WATERS AND START MOVING INLAND.
DAYTIME HEATING SHOULD BE SUFFICIENT FOR VCTS OR TEMPO TSRA GIVEN
THE NO CAP/PW ALREADY 2.3" AT 00Z/MULTITUDE OF SURFACE BOUNDARIES
TO WORK WITH AND A WEAK S/W TRAVERSING THE AREA FROM THE
NORTHEAST...FROM 17Z ON.
45
&&
.PREV DISCUSSION... /ISSUED 347 PM CDT SAT JUL 17 2010/
DISCUSSION...
RADAR BECOMING A BIT MORE ACTIVE THIS SHIFT...OUTFLOW FROM
PREVIOUS COASTAL CONVECTION HEADING THROUGH MORE INTERIOR COUNTIES
OF LIBERTY...HARRIS...FORT BEND...AND WHARTON AT THIS HOUR. AS
EVIDENCED BY OUR EASTERN NEIGHBOR'S RECENT ACTIVITY...MOISTURE IS
ON ITS WAY UP AND FEEL THAT THE NEXT FEW DAYS WILL SWING MORE
WET THAN DRY.
MOISTURE AXIS WILL BE TO OUR WEST BY THE END OF TODAY...A MOISTENING
COLUMN IN THE 2.10-2.30" PWAT REALM WILL HANG OVER US THROUGH A
MAJORITY OF THE WEEK. WEEKLY PROG SOUNDINGS SHOW LITTLE (IF ANY)
MID-LEVEL CAPPING WITH CONVECTIVE TEMPERATURES IN THE AVERAGE
MID TO UPPER 80S. IF RECENT SATELLITE TRENDS ARE ANY INDICATION...
CHANCE TO LIKELY POPS WILL BE THE THEME DE JOUR IN SUBSEQUENT DAYS.
WHETHER IT BE ON THE EASTERN PERIPHERY OF A SW U.S-CENTERED 5H
RIDGE OR THE WESTERN EDGE OF RE-BUILDING SOUTHEASTERN U.S. RIDGE...
EASTERN TEXAS HAS AND WILL CONTINUE TO BE UNDER A WEAKENED HEIGHT
FIELD. A WEAK NORTHERN GOM WAVE IS FORECAST TO UNDERCUT WESTERN
RIDGING...POSSIBLY HANGING UP ALONG THE COAST AS AN INVERTED TROF.
GENERAL NORTHERLY MID-UPPER LEVEL STEERING WILL VEER MORE EASTERLY
WITH TIME THROUGH THURSDAY...REINFORCING THIS IDEA OF MORE LAPSE
RATE PROFILES (THAN MID-LEVEL WARMING)...ULTIMATELY PROVIDING A
BETTER HIGHWAY FOR DEEPER GULF MOISTURE TO MOVE IN AND STAY A WHILE.
A MORE SATURATED COLUMN...WITH A FAIRLY ACTIVE EARLY PM BAY/SEA BREEZE
AND/OR RESIDUAL OUTFLOW BOUNDARIES FROM PREVIOUS DAY'S CONVECTION...AND
FAVORABLE UPPER LEVEL SUPPORT (HIGHER OMEGA/EFFICIENT 25-3H DIV)
ALL SUGGEST KEEPING POPS AT CHANCE OR ABOVE OVER THE NEXT 96 HOURS.
THICKER CLOUD DECKS IN CONCERT WITH MORE AREAWIDE PRECIPITATION COVERAGE
SHOULD OFFSET SLIGHTLY HIGHER INTERIOR DEW POINT AIR IN KEEPING
AFTERNOON HEAT INDICES IN CHECK (OR UNDER HEAT ADVISORY CRITERIA).
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 77 95 77 92 75 / 10 60 20 50 20
HOUSTON (IAH) 77 93 77 91 76 / 20 60 20 60 20
GALVESTON (GLS) 82 90 81 89 82 / 30 60 40 60 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...41
AVIATION/MARINE...45
Hazardous weather outlook, Jul 17, 9:58 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 AM CDT SAT JUL 17 2010
TXZ195>199-210>213-226-227-235>238-181600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MATAGORDA-MONTGOMERY-WALLER-WASHINGTON-
WHARTON-
1058 AM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON HIGH TEMPERATURES WILL REACH THE AVERAGE MIDDLE 90S
WITH MAXIMUM HEAT INDEX VALUES BETWEEN 104 AND 107 DEGREES.
MINIMIZE OUTDOOR TIME AND STAY HYDRATED DURING THE MID TO LATE
AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTHEASTERN TEXAS
THROUGH EARLY NEXT WEEK AS HIGH GULF MOISTURE MOVES INTO THE AREA.
AT THIS TIME...THE MAIN THREAT APPEARS TO BE DAMAGING DOWN BURST
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED
TXZ163-164-176>179-200-214-181600-
CHAMBERS-HOUSTON-LIBERTY-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
1058 AM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ANY MID TO LATE DAY THUNDERSTORM THAT DOES POP UP HAS THE
POTENTIAL FOR DAMAGING DOWN BURST WIND GUSTS.
AFTERNOON HIGH TEMPERATURES WILL REACH THE AVERAGE MIDDLE 90S
WITH MAXIMUM HEAT INDEX VALUES BETWEEN 101 AND 105 DEGREES.
MINIMIZE OUTDOOR TIME AND STAY HYDRATED DURING THE MID TO LATE
AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTHEASTERN TEXAS
THROUGH EARLY NEXT WEEK AS HIGH GULF MOISTURE MOVES INTO THE AREA.
AT THIS TIME...THE MAIN THREAT APPEARS TO BE DAMAGING DOWN BURST
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED
In the hours before
Special weather statement, Jul 17, 6:10 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 PM CDT SAT JUL 17 2010
TXZ199-213-180115-
HARRIS-MONTGOMERY-
710 PM CDT SAT JUL 17 2010
...SPECIAL WEATHER STATEMENT...
AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUMBLE...MOVING WEST AT 5 MPH.
PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MEMORIAL...TOMBALL...
BUSH INTERCONTINENTAL AIRPORT...SPRING VALLEY...SPRING...PINEY POINT
VILLAGE...JERSEY VILLAGE...HUNTERS CREEK VILLAGE...HUMBLE...HILSHIRE
VILLAGE...BUNKER HILL VILLAGE AND ALDINE.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING AND DO NOT USE
ELECTRICAL APPLIANCES OR A CORDED TELEPHONE A THE LIGHTNING THREAT
HAS PASSED. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2974 9554 3000 9568 3013 9561 3009 9522
2983 9525
TIME...MOT...LOC 0010Z 090DEG 7KT 3000 9532Thunderstorm Wind, Harris
- When
- July 17, 6:29 PM CST
- Where
- Harris County, (Iah)houston Intl Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 29.980, -95.350
Wind gust was reported at Intercontinental Airport by Center Weather Service Unit employee as measured by runway wind sensors.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238482.